Alert archive / Florida / High Surf Advisories in 2012
High Surf Advisory 2, NWS Tallahassee, FL
NWS Tallahassee, FL issued this high surf advisory at Feb 18, 2012, 3:09 AM CST for Bay County, Gulf County, Walton County, Florida. It took effect at Feb 19, 2012, 3:00 AM CST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2012, 3:09 AM CST (09:09 UTC)
- In effect from
- Feb 19, 2012, 3:00 AM CST
- Expired
- Feb 20, 2012, 12:00 AM CST
- In force
- 21 hr
- Issued by
- NWS Tallahassee, FL
Counties Bay County, FL, Gulf County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 41 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
408 WHUS42 KTAE 180909 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 409 AM EST SAT FEB 18 2012 ...HIGH SURF ADVISORY IN EFFECT FROM 4 AM EST /3 AM CST/ SUNDAY TO 1 AM EST /MIDNIGHT CST/ MONDAY FOR THE EASTERN FLORIDA PANHANDLE BEACHES... ...HIGH RIP CURRENT RISK IN EFFECT FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT FOR THE EASTERN FLORIDA PANHANDLE BEACHES... FLZ108-112-114-200600- /O.NEW.KTAE.SU.Y.0002.120219T0900Z-120220T0600Z/ /O.NEW.KTAE.RP.S.0004.120219T0600Z-120220T0600Z/ SOUTH WALTON-COASTAL BAY-COASTAL GULF- 409 AM EST SAT FEB 18 2012 /309 AM CST SAT FEB 18 2012/ ...HIGH RIP CURRENT RISK IN EFFECT FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT... ...HIGH SURF ADVISORY IN EFFECT FROM 4 AM EST /3 AM CST/ SUNDAY TO 1 AM EST /MIDNIGHT CST/ MONDAY... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 4 AM EST /3 AM CST/ SUNDAY TO 1 AM EST /MIDNIGHT CST/ MONDAY. A HIGH RIP CURRENT RISK HAS ALSO BEEN ISSUED. THIS HIGH RIP CURRENT RISK IS IN EFFECT FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT. * WAVES AND SURF...5 TO 7 FEET. * TIMING...LATE TONIGHT THROUGH LATE SUNDAY NIGHT. * IMPACTS...THE HIGH SURF AND STRONG ONSHORE WINDS WILL PRODUCE STRONG RIP CURRENTS AND SOME MINOR BEACH EROSION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT... DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$ DVD
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this high surf advisory went out at Feb 18, 2:36 AM CST, 33 minutes earlier.
Area forecast discussion, Feb 18, 2:36 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
336 AM EST Sat Feb 18 2012
...SEVERE STORMS STILL POSSIBLE THIS EVENING AND TONIGHT...
...GUSTY WINDS LIKELY BEHIND THE FRONT SUNDAY...
...HIGH SURF AND DANGEROUS RIP CURRENTS LIKELY FOR THE PANHANDLE
BEACHES TONIGHT AND SUNDAY WITH GALE FORCE GUSTS OFFSHORE...
.SYNOPSIS...
Several hazards are expected this weekend, first and foremost
being the threat of severe storms late today and tonight. The
main threats of severe weather are expected to be damaging winds
and isolated tornadoes, with the greatest threat located across
the Florida panhandle, southeast Alabama, and adjacent areas of
southwest Georgia. Some heavy amounts of rain on the order of 2 to
4 inches are also possible in this same area. Farther to the east
across south central Georgia and the Florida big bend, the severe
threat is expected to be less, but still not completely zero.
Behind the front, gusty winds are likely, possibly gusting as
high as 40 to 45 mph across portions of southeast Alabama and
southwest Georgia. Along the coast, high surf and dangerous rip
currents are likely along the Florida panhandle beaches tonight
and Sunday.
&&
.SHORT TERM...
(Today through Sunday) An active weekend is in store with the main
focus being the potential for severe storms late today and
tonight, followed by gusty winds on Sunday. The main questions
regarding the severity of the expected storms this evening and
tonight continue to be the amount of instability and the low level
temperature profile. All of the kinematics are more than favorable
with 0-6 km shear values still forecast between 60 and 70 knots
along with 0-1 km shear values around 40 knots. The limiting
factor as seen in the Bufkit soundings continues to be a rather
unfavorable boundary layer temperature profile, which calls into
question whether or not many of the storms will truly be surface
based and thus able to tap into the long and curved hodographs
that are present. The forecast soundings show that once the weak
low level inversion breaks, the hodographs are transitioning to
more a straight line wind threat. For this reason, we feel that
the models are signaling that the tornado threat will have a
relatively short time window in which to occur, and if it does
occur it is most likely across southeast Alabama and adjacent
areas of the Florida panhandle and southwest Georgia. Still, given
the overall synoptic setup, it is tough to rule out an isolated
tornado anywhere in the forecast area, but the least likely area
as it stands now would be the southeast Florida big bend, which is
expected to be farthest away from the best dynamics and
instability. The damaging wind threat appears slightly higher than
the tornado threat, and in fact our local hi-res WRF initialized
at 00z does show some convective wind gusts between 40 and 50
knots during the overnight hours.
Heavy rainfall potential has also increased some across portions
of southeast Alabama, southwest Georgia, and the Florida
panhandle with the 00z GFS showing a stripe of 3 to 4 inches of
rain in southeast Alabama. HPC basin average rainfall amounts are
on the order of 2 to 3 inches, but there is also some concern
about potential training of cells during the evening hours that
could result in several inches of rain in localized areas. This
region is currently under severe to exceptional drought
conditions, and as a result the flash flood guidance values are
quite high (just under 3 inches in one hour...just under 3.5
inches in three hours...or around 4.3 inches in 6 hours). River
levels are also fairly low. As a result, confidence is not yet
high enough to go with a flood or flash flood watch, but this will
have to be watched. However, confidence IS high enough to add
heavy rain wording into the forecast, and it would not be at all
surprising to see some minor urban flooding should heavy rain
occur over an urbanized area.
Once the front passes on Sunday, gusty winds are expected behind
it, and forecast soundings continue to show strong mixing
potential with gusts in the 40 to 45 mph range possible. If this
forecast holds, then a wind advisory will be needed for Sunday for
a large portion of the area.
.LONG TERM...
(Sunday night through Saturday) No major weather concerns of note
over the extended range of the forecast. GFS and ECMWF models
still appear to be in good agreement through the week. Another
frontal system sets up over the Gulf Coast on Thursday. This is
somewhat later than previously thought. The forecast has been
adjusted to come in line with this thinking.
&&
.AVIATION...
(Through 06z Sunday) VFR/MVFR conditions continue overnight north
and west of a line from KPFN to KHOE. Locations south and east
of this line are in close proximity to a stalled cold front and
low cloud ceilings are hanging in. Most computer model guidance
shows these terminals going down even further to LIFR with reduced
visibilities. This seems to not fit the current situation very
well and thus we have decided to go against that line of thinking.
KVLD is only exception as it appears fog did indeed setup over
south-central Georgia. Later today the afore mentioned stalled
cold front will wave back north bringing a dose of rain to all
terminals in the area. A squall line is expected to approach after
midnight Saturday. Ahead of this squall line, low level wind shear
conditions can be expected.
&&
.MARINE...
This will be a bad weekend for boating with a strong cold front
moving through the area. Southerly winds and seas will increase
substantially tonight ahead of the front along with the threat of
strong to severe storms. Behind the front, strong westerly winds
may gust to gale force with seas exceeding 10 feet offshore. High
surf and dangerous rip currents are also expected along the
panhandle beaches from tonight through Sunday. Conditions should
gradually improve by early next week.
&&
.FIRE WEATHER...
No fire weather concerns over the weekend. A potent storm system
will move through on Saturday night and dump 2-3 inches of some well
needed rain across the area. Will need to keep an eye on Monday as
strong post cold front winds usher in much drier air over the
forecast area. Conditions are forecast to be near Red Flag criteria.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 70 60 72 40 68 / 70 70 60 0 0
Panama City 69 61 69 43 62 / 70 80 30 0 0
Dothan 70 58 65 37 64 / 80 90 40 0 0
Albany 69 59 69 36 64 / 80 100 60 0 0
Valdosta 70 61 72 39 65 / 70 70 60 0 0
Cross City 73 60 72 41 67 / 50 40 50 0 0
Apalachicola 67 64 70 44 62 / 50 60 40 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...High Surf Advisory from 4 AM EST /3 AM CST/ Sunday to 1 AM EST
/Midnight CST/ Monday for Coastal Bay-Coastal Gulf-South
Walton.
GM...Small Craft Advisory from 4 AM Sunday to 7 AM EST Monday for
Apalachee Bay-Coastal waters from Suwannee River to Keaton
Beach FL out 20 NM.
Gale Watch from Sunday morning through Sunday evening for
Coastal waters From Ochlockonee River to Apalachicola FL
out to 20 NM-Coastal waters from Apalachicola to Destin FL
out 20 NM-Waters from Suwannee River to Apalachicola FL
from 20 to 60 NM-Waters from Apalachicola to Destin FL from
20 to 60 NM.
Small Craft Advisory from 10 PM this evening to 10 AM EST Sunday
for Coastal waters From Ochlockonee River to Apalachicola
FL out to 20 NM-Coastal waters from Apalachicola to Destin
FL out 20 NM-Waters from Suwannee River to Apalachicola FL
from 20 to 60 NM-Waters from Apalachicola to Destin FL from
20 to 60 NM.
Small Craft Advisory from 9 PM Sunday to 7 AM EST Monday for
Coastal waters From Ochlockonee River to Apalachicola FL
out to 20 NM-Coastal waters from Apalachicola to Destin FL
out 20 NM-Waters from Suwannee River to Apalachicola FL
from 20 to 60 NM-Waters from Apalachicola to Destin FL from
20 to 60 NM.
&&
Synopsis/Short Term/Marine...DVD
Long Term/Aviation/Fire Wx...LericosHazardous weather outlook, Feb 17, 8:28 PM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 928 PM EST FRI FEB 17 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 928 PM EST FRI FEB 17 2012 /828 PM CST FRI FEB 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT ACROSS THE AREA AS A STRONG AREA OF LOW PRESSURE MOVES THROUGH THE REGION. THE MAIN THREATS ARE EXPECTED TO BE DAMAGING WINDS AND ISOLATED TORNADOES. THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE GREATEST ACROSS THE FLORIDA PANHANDLE...SOUTHEAST ALABAMA...AND PORTIONS OF SOUTHWEST GEORGIA. HIGH SURF AND DANGEROUS RIP CURRENTS ARE ALSO LIKELY ALONG THE FLORIDA PANHANDLE BEACHES THIS WEEKEND. ON SUNDAY...WIND GUSTS BEHIND THE FRONT MAY APPROACH 40 MPH... ESPECIALLY ACROSS SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA. GALE FORCE GUSTS ARE ALSO POSSIBLE OFFSHORE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT SPOTTER ACTIVATION LOOKS LIKELY SOMETIME LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. MROCZKA
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 2:59 AM CST | Gale Watch | TAE | 12 hr | |
| Feb 18, 2:59 AM CST | Small Craft Advisory | TAE | 48 hr | |
| Feb 18, 2:59 AM CST | Small Craft Advisory | TAE | 55 hr | |
| Feb 18, 3:09 AM CST | Rip Current Statement | TAE | Bay, Gulf, Walton | 45 hr |
| Feb 18, 2:38 PM CST | Wind Advisory | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 29 hr |
| Feb 18, 2:39 PM CST | Gale Warning | TAE | 24 hr |
Nearby
High Surf Advisories in Florida, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.